SAMHSA warns of increased deaths linked to fentanyl-contaminated heroin
The Substance Abuse and Mental Health Services Administration (SAMHSA) is alerting physicians, treatment providers and the general public of an increase in deaths reportedly linked to the use of heroin contaminated with the drug fentanyl. Fentanyl is a form of opioid and when used in combination with heroin can rapidly cause severe injury and even death.
There have been more than 17 deaths linked to the possible use of fentanyl-contaminated heroin in the Pittsburgh, Pa. area alone since Jan. 24, 2014. In the first two weeks of January there were 22 such deaths reported in Rhode Island. It has been observed that these trends can expand quickly to include large and more distant geographic areas of the country. Additional deaths have been reported in New Jersey and Vermont.
SAMHSA requests treatment providers alert their patients and greater community stakeholders to be on alert to the increased risk of fatal overdose. SAMHSA released an Opioid Overdose Toolkit late last year that contains information on recognizing and responding appropriately to overdose in a manner suitable to a variety of stakeholders. Click here to view or download the free toolkit.
Physicians and other treatment providers are daily engaged in providing the most effective form of overdose prevention: Medication-assisted treatment. Achieving recovery remains the best method for preventing fatal overdoses and other risks.
Those seeking treatment for opioid dependence can find help through SAMHSA’s Treatment Locator at 800-662-HELP (4357) or online at www.samhsa.gov/treatment/index.aspx.
For more information, contact Melinda Campopiano, MD, at (240) 276-2701 or firstname.lastname@example.org.
Posted in: ASAP | Initiatives | Patient Safety and Professional Accountability